If you’ve noticed that someone you love gets more agitated, confused or possibly even angry and suspicious as the sun goes down, they may have what doctors call Sundown Syndrome or Sundowner’s. Often affecting those with Alzheimer’s disease or dementia, this condition is the result of the brain having difficulty differentiating between day and night, being awake and asleep.
However, Sundown Syndrome can happen to any senior after dark, whether they have Alzheimer’s or dementia or not.
What exactly is Sundown Syndrome?
At night when there’s less activity, as well as light to help separate reality from delusion, seniors can become restless, disoriented and sometimes even frightened. As their energy level wanes along with the light, their ability to handle these changes also diminishes, giving way to increased confusion. Sundown Syndrome is particularly common in a hospital or nursing home setting because of the added stress of unfamiliar surroundings. Windowless rooms can also exacerbate the problem.
How to help
- Keep the lights on. As night falls, a senior’s surroundings, even if they’ve lived in a house most of their life, start to look unfamiliar. Seniors may imagine they see things that are not there, increasing fear and anxiety. A well-lit room during waking hours and nightlights after bedtime can minimize disorientation.
- More exercise/fewer catnaps. Sundown Syndrome is often brought on by lack of sleep and the resulting fatigue. Encourage activity, not naps, during the day to ensure your loved one sleeps well at night.
- Stay engaged. Get seniors involved in something they find comforting, like looking at family photo albums, calling a loved one or even folding laundry, to keep their minds from wandering to thoughts that cause anxiety.
- Create a calming environment. Put on soft music, stick to simple activities and avoid anything frustrating or stressful that can lower a person’s ability to cope and trigger this condition.
- Eat light. Eat heavier meals, along with sugar and caffeine, earlier in the day so as not to interfere with the senior’s rest at night.
- In some cases, a medication could be warranted. Consult your physician.